Table of contents
Heroin abuse in America has been on the rise since 2007.1 According to the latest National Survey on Drug Use and Health (NSDUH), in 2019 about 745,000 people reported using heroin in the last year.2
If you or someone you care about is struggling with heroin addiction, contact Briarwood Detox Center today for more details about our detox programs. Just call (888) 857-0557 or contact us online.
Related post: How to Help Someone With a Gabapentin Addiction
What Is Heroin?
Heroin is a highly addictive opioid drug. It’s made from morphine, which comes from the resin of the seed pod of the opium poppy plant. People use heroin in several different ways. For example, they may:
- Mix it with water and inject it with a needle
- Sniff it
- Snort it
- Smoke it
Additionally, heroin users often mix it with other drugs, like alcohol or cocaine (known as a speedball). Mixing heroin with other drugs is especially dangerous and can lead to overdose.
Most people who use heroin report that they first misused prescription opioids.3 However, it’s common for people to switch to heroin because it produces similar effects but it’s cheaper and easier to get.
What Does It Look Like When someone Is High On Heroin?
It may not always be easy to determine when a loved one is high on heroin and the signs they display may vary depending on how much they’ve taken. But, if you know what to look for, you’ll likely notice some obvious signs.
Since heroin is a depressant, it can cause a person to move and respond more slowly to stimuli. It will very much “dull” the senses. For example, it might be difficult for someone who’s using heroin to stay focused or awake during a conversation. Or, their arms and legs may feel heavy due to the effects of the drug, which can make them move more slowly.
If you think a loved one might be high on heroin, he or she may display some of the following symptoms:4
- Pinpoint pupils
- Slow physical movement
- Eyes rolling back into head
- Clouded or delayed mental functioning
- Difficulty staying focused
- Dozing off mid-conversation
- Slow, shallow breathing
- No response to physical injury
What Are Signs Of Heroin Use?
Most people who use heroin don’t just use it once. It’s a powerful and addictive drug so most often, people develop a tolerance (which means they need more to achieve the desired effects). If they’re using regularly, they’re also very likely to experience withdrawal symptoms when they miss a dose. Although it can vary depending on the situation and how much a person uses, here are some of the most common signs of heroin use.5
Physical signs of heroin use
- Small pupils
- Track marks on arms, legs, and other parts of the body
- Loss of appetite or increase in appetite
- Fast and dramatic weight loss or weight gain
- Flu-like symptoms (nausea, vomiting, sweating, shaking)
- Long-sleeved clothing in hot weather (to cover injection marks)
- Flushed skin
Behavioral signs of heroin use
- Avoiding family or friends
- Secretive behavior
- Stealing money or valuables
- Sudden drop in performance at work or grades at school
- Neglecting personal responsibilities
- Change in friends, hobbies, or activities
- Intense mood swings (agitation, irritability, etc.)
- Cycles of hyperactivity followed by exhaustion
Other warning signs of heroin use
- Small baggies with powder residue
- Medications disappearing
- Missing belts and/or shoe laces
- Burnt spoons or bottle caps
Symptoms of Heroin Overdose
When a person uses high doses of heroin or combines it with other drugs like alcohol or cocaine, their risk of overdose is heightened. Also, since heroin is sold illegally, there’s no way to determine or control the drug’s potency or quality. Often, it’s mixed with other dangerous substances or chemicals.
Someone who overdoses on heroin is likely to get very sleepy or may become unconscious. They may also experience these other symptoms of heroin overdose:6
- Slow, difficult, or shallow breathing
- Pinpoint pupils
- Discolored tongue
- Weak pulse
- Low blood pressure
- Bluish-colored nails and lips
- Stomach spasms
- Delirium (extreme confusion)
- Uncontrolled muscle movements
If you think a loved one has overdosed on heroin, you should call 911 immediately and stay with them until help arrives. You may also give them Naloxone if you have it and know how to administer it. (Naloxone is an opioid antagonist that reverses the effects of opioid overdose and can save lives.)7
Notice Signs of Heroin Use? Here’s What to Do
If you think a loved one is using heroin, it’s often difficult to address them directly about it. You might even be tempted to ignore the warning signs, but that will only cause more problems. On the contrary, addressing your loved one’s heroin use directly is often a good way to help them recognize that they need help.
Here are some tips that may help you talk to your loved one about his or her heroin use:
- Research treatment centers and rehab programs to share with your loved one. Look for licensed and accredited programs that use evidence-based treatment methods.
- Approach your loved one calmly. Don’t judge or accuse them. Instead, explain how their substance abuse has negatively affected your relationship and why you think treatment might be beneficial.
- Be supportive and remind your loved one that you are available to help. Remind your loved one that you are there to help but don’t enable their heroin abuse. For example, don’t lend them money to pay for drugs or living expenses if they are choosing to spend all their money on heroin. Or, don’t cover up for them when they miss work. This only shields them from the natural consequences of their heroin use.
- Seek support from mutual family members and close friends. If necessary, you can arrange an intervention with the help of a professional interventionist and mutual friends and family.
- Get help for yourself from a counselor or community support group. It’s hard to cope when a close loved one is addicted to heroin. Make sure to care for your own mental health by seeking support.
What Is the Best Treatment for Heroin Addiction?
Once a person begins using heroin regularly, they are much more likely to become addicted. Heroin addiction is one of the most severe side effects of using the drug. Unfortunately, it’s very difficult to stop using heroin once you’re addicted. However, if you notice the signs of heroin use and your loved one needs help, there are several effective treatments for heroin addiction, according to the National Institute on Drug Abuse (NIDA).
Heroin detox can be very difficult, but it’s often the first step to recovery. During medical detox, any medications can reduce uncomfortable withdrawal symptoms, which helps people stay sober and achieve a stable physical state of sobriety. Additionally, several FDA-approved drugs have been shown to help alleviate cravings and block the euphoric effects of opioid drugs (to prevent relapse). These medications include methadone, buprenorphine, and naltrexone.
Research also shows several types of behavioral therapies are effective in treating heroin addiction.8 These treatment methods can be used in residential or outpatient settings and may even be more effective when they are combined with medications. For example:
- Cognitive behavioral therapy can be used to help clients modify their behavior and mindset regarding drug use, as well as increase their coping skills to deal with life’s stressors.
- Contingency management uses a voucher-based system to keep clients motivated and encourages healthy decision making and overall living.
How Heroin Detox Works
If your loved one is addicted to heroin, they’ll probably need to complete a heroin detox program before they can start treatment in a rehab program. Before detox begins, a treatment team will use a comprehensive assessment to determine your loved one’s physical and psychological needs. This addiction assessment will provide them with the details they need to create the most effective treatment plan possible.
Then, once detox treatment begins, a team of doctors and nurses will monitor your loved one’s physical and psychological health round-the-clock to ensure that he or she is safe and comfortable. They may administer medications during this time to reduce the severity of heroin withdrawal symptoms, including:9
- Muscle aches
- Abdominal cramping
During detox, your loved one will also participate in individual and group counseling. These sessions are designed to help your loved one cope with psychological symptoms of withdrawal.
After detox, your loved one’s treatment team will provide recommendations for ongoing treatment, which may include a residential or outpatient addiction treatment program. If your loved one chooses to continue his or her addiction treatment, the staff at the detox center can help make the arrangements for a smooth and immediate transition into rehab.
Related post: How Is Suboxone Used for Heroin Detox?
Start Recovering From Heroin Addiction Today
If you suspect a loved one is using heroin, you may not know how to address the issue. The caring professionals at Briarwood Detox Center are here to help. We can walk you and your loved one through the admissions process and ensure that our facility is the right fit for his or her treatment needs. We can also connect you with a professional interventionist if you need help getting your loved one into detox.
Please call (512) 262-4426 or contact us online to get started.
Break Free From Your Addiction Today
(in 3 easy, confidential steps)
Verify your insurance
Complete our fast, free, and easy verification process over the phone to determine the extent of your insurance coverage.
Make an informed decision
We will provide personalized placement recommendations based on your insurance, treatment needs, financial situation, and schedule.